Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 16, NWS Missoula, MT

July 17, 2013Lincoln County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 17, 2013, 3:08 PM MDT for Lincoln County, Montana. It was in force for 37 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2013, 3:08 PM MDT (21:08 UTC)
Expired
Jul 17, 2013, 3:45 PM MDT
In force
37 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Lincoln County, MT

The radar

The Missoula radar (KMSX), 223 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 3:10 PM MDTTSTM WND DMG8 N Eureka, MTWINDS ESTIMATED AT 60 MPH. MULTIPLE TREES DOWN. ONE TREE FELL ON A TRUCK. STEEL WAS BLOWN OFF A HANGAR.
Jul 17, 3:10 PM MDTHAIL 16 Ne Rexford, MTDEPTH WAS 1 INCH.
Jul 17, 3:18 PM MDTTSTM WND DMG4 Nne Rexford, MT30 FOOT TALL WILLOW TREE BLOWN DOWN.
Jul 17, 3:18 PM MDTHAIL 14 Nne Rexford, MTHAIL ACCUMULATED TO 12 INCHES. HAIL STRIPPED TREE LEAVES. SPOTTER WILL BE SENDING PHOTOS.
Jul 17, 3:27 PM MDTHAIL 0.57 Nne Rexford, MTHAIL RANGED FROM PEA SIZE TO MARBLE SIZE. HAIL DURATION 1 MINUTE OBSERVER LOCATION 8 MI N OF EUREKA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:48 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WUUS55 KMSO 172108
SVRMSO
MTC053-172145-
/O.NEW.KMSO.SV.W.0016.130717T2108Z-130717T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
308 PM MDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN NORTHWEST MONTANA...

* UNTIL 345 PM MDT.

* AT 306 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF EUREKA...OR
  ABOUT 35 MILES NORTH OF LIBBY...AND WAS MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...EUREKA AND REXFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4874 11526 4888 11544 4901 11523 4901 11475
TIME...MOT...LOC 2108Z 229DEG 32KT 4887 11525

$$
1 follow-up statement
309 
WWUS55 KMSO 172137
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
337 PM MDT WED JUL 17 2013

MTC053-172147-
/O.EXP.KMSO.SV.W.0016.000000T0000Z-130717T2145Z/
LINCOLN MT-
337 PM MDT WED JUL 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY
EXPIRES AT 345 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4874 11526 4888 11544 4901 11523 4901 11475
TIME...MOT...LOC 2137Z 229DEG 32KT 4904 11495

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:13 PM MDT, 55 minutes earlier.

Area forecast discussion, Jul 17, 2:13 PM MDT, 55 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
213 PM MDT Wed Jul 17 2013

...Very HOT and Dry conditions Thursday through Monday...

.DISCUSSION...Thunderstorms are developing over the region with a
weak storm system moving over northwest Montana. Some of these
thunderstorms may produce local heavy rain, hail and wind gusts to
50 mph. Check out our twitter feed for real-time information of
location and intensity of storms. Convection will end later this
evening as a drier airmass and high pressure move into the region.

Thursday through Sunday...High pressure will persist through the
weekend resulting in very hot temperatures and dry conditions.

Forecast highs:
Thursday and Friday...Mid 90s
Saturday and Sunday...Mid and upper 90s.

90 plus degree weather will continue through the middle of next
week. One possible change to the region may be a brief flattening
of the ridge on Monday or Tuesday which could increase west winds
and pose a potential fire weather impact. Confidence is low right
now for this scenario as little agreement exists among the current
weather models.

&&

.AVIATION...Thunderstorms, some possibly severe, developing over
the region may produce hail, gusty winds and locally heavy rain.
All Northern Rockies terminals have a potential for thunderstorms
through 18/0300z.

&&

.Climate...The overnight low Wednesday morning was 70 degrees. This
makes it only the third time in the history of Missoula weather the
overnight low has been 70 or higher.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nester

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Jul 17, 2:31 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
231 PM MDT WED JUL 17 2013

IDZ009-010-172100-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
231 PM MDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 300 PM
MDT...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SALMON...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HWY 93 4TH OF JULY
CREEK AND KRILEY GULCH AND CARMEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4509 11411 4552 11383 4525 11368 4501 11390
TIME...MOT...LOC 2031Z 209DEG 49KT 4522 11388
Special weather statement, Jul 17, 2:36 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
236 PM MDT WED JUL 17 2013

MTZ003>005-043-172100-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-MISSOULA/BITTERROOT
VALLEYS-POTOMAC/SEELEY LAKE REGION-
236 PM MDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE AND SOUTHERN
MISSOULA COUNTIES UNTIL 300 PM MDT...

AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF FRENCHTOWN...OR 15 MILES
WEST OF MISSOULA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FRENCHTOWN AND EVARO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4714 11418 4709 11360 4677 11430 4691 11448
TIME...MOT...LOC 2036Z 228DEG 26KT 4690 11429
Special weather statement, Jul 17, 2:42 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
242 PM MDT WED JUL 17 2013

MTZ001-003-172115-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-
242 PM MDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD COUNTY UNTIL 315
PM MDT...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 28 MILES SOUTHWEST OF KALISPELL...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KALISPELL...MARION...
KILA AND SOMERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4841 11447 4808 11419 4788 11481 4801 11499
TIME...MOT...LOC 2042Z 227DEG 24KT 4801 11479
Special weather statement, Jul 17, 2:49 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
249 PM MDT WED JUL 17 2013

IDZ010-172130-
EASTERN LEMHI COUNTY-
249 PM MDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
330 PM MDT...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GILMORE...OR 45 MILES EAST
OF CHALLIS...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NICHOLIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4424 11333 4431 11335 4441 11342 4453 11301
      4443 11297 4441 11289 4437 11285 4438 11282
      4437 11280 4433 11280
TIME...MOT...LOC 2049Z 253DEG 22KT 4434 11330
Special weather statement, Jul 17, 2:53 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT WED JUL 17 2013

MTZ006-007-172145-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
253 PM MDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND CENTRAL
POWELL COUNTIES UNTIL 345 PM MDT...

AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DRUMMOND...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DRUMMOND...EDS GULCH
IN DRUMMOND AND NEW CHICAGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4689 11318 4676 11289 4646 11325 4655 11340
TIME...MOT...LOC 2054Z 211DEG 20KT 4662 11322
Special weather statement, Jul 17, 3:06 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
306 PM MDT WED JUL 17 2013

MTZ001-003-172130-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-
306 PM MDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD AND
NORTHWESTERN LAKE COUNTIES UNTIL 330 PM MDT...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIG ARM...OR 9 MILES NORTHWEST OF POLSON...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOODS BAY...DAYTON...
PROCTOR...ROLLINS AND LAKESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4803 11407 4800 11407 4800 11405 4797 11405
      4796 11407 4792 11402 4783 11401 4767 11431
      4781 11455 4809 11418
TIME...MOT...LOC 2106Z 228DEG 22KT 4779 11430

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:21 PM MDTSpecial Weather StatementMSOLincoln39 min
Jul 17, 2:36 PM MDTSpecial Weather StatementMSOMissoula24 min
Jul 17, 2:42 PM MDTSpecial Weather StatementMSOFlathead33 min
Jul 17, 2:49 PM MDTSpecial Weather StatementMSO41 min
Jul 17, 2:53 PM MDTSpecial Weather StatementMSOPowell52 min
Jul 17, 2:56 PM MDTSevere Thunderstorm WarningMSOFlathead49 min
Jul 17, 3:02 PM MDTSevere Thunderstorm WarningMSOMissoula43 min
Jul 17, 3:06 PM MDTSpecial Weather StatementMSOLake24 min
Jul 17, 3:26 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake49 min
Jul 17, 3:28 PM MDTSpecial Weather StatementMSO32 min
Jul 17, 3:32 PM MDTSevere Thunderstorm WarningMSOGranite, Powell43 min
Jul 17, 3:42 PM MDTSevere Thunderstorm WarningMSOMissoula, Powell63 min
Jul 17, 3:43 PM MDTSevere Thunderstorm WarningMSOFlathead47 min
Jul 17, 4:00 PM MDTSevere Thunderstorm WarningMSOFlathead30 min
Jul 17, 4:12 PM MDTSevere Thunderstorm WarningMSOPowell33 min
Jul 17, 5:20 PM MDTSpecial Weather StatementMSODeer Lodge40 min
Jul 17, 5:39 PM MDTSpecial Weather StatementMSOMissoula51 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.